Would Massage Help Lumps from Old Collagen Lip Injections?

I had collagen lip injections 23 years ago which never fully deflated. This was supposed to be collagen from sheep and would be temporary, 2 to 6 months. To this day there are lumpy deposits in my upper lip. There is no pain, nor does it look awful. But 1) there is a "dent" on one side of the lip, and 2) I don't have as toothy a smile these days due to the bulk in the center. It would be nice if it could be smoothed out somehow. Would massage do anything or is it too late?

Doctor Answers (5)

Lumps in lips

+2

After 23 years any collagen should have degradated.  You were most likely injected with something else, or your body formed granulomas around the injection sites.  See a knowledgeable dermatologist or plastic surgeon in your area to discuss options.  One treatment to consider would be an injection of triamcinolone (a steroid) to try to break down the excessive tissue.  A biopsy of the puffy part of the lip would help in determining what the problem is exactly, and what the best plan of action is.

Hope that helps.

 


Boston Dermatologic Surgeon
4.0 out of 5 stars 1 review

Lip bumps from filler

+1

Collagen fillers, Zyderm I and Zyderm II and the thicker filler, Zyplast,  were from cow hide many years ago. At one time Fibrel, was a porcine collagen mixed with the patient's drawn blood to make a liquid thought to provide a longer lasting filler but this did not stay on the market. I do not recall any U.S. FDA-approved sheep collagen product.  One of the first hyaluronic acids was derived from the rooster comb.  There was a human collagen but no sheep collagen. REgardless of source, it is very rare to form granulomas, or an immune reaction that walls off the filler with your collagen.  This might improve with corticosteroid injections but that can create depressions and it may not be successful, or only temporarily successful.

It might be that you didn't have some collagen, but silicone! This would need surgical removal and it would be interesting to have your surgeon send it to the lab to see what material was injected. Sometimes special tests can be done to identify the product, but not always.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Lumps 23 years after lip filler.

+1

I have serious doubts that the material injected, into your lips 23 years ago, was Collagen.  Silicone seems far more likely.  Your lips have the appearance of silicone that has continued to create lumps and bumps and can do so forever.  It can't be removed, nor will steroids dissolve it.  Massaging will most likely just cause further irritation to the lips.  You may wish to see an expert in decreasing lips with siliocne injections.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

Massage won't help old injections of lips.

+1

Massage won't help old injections of lips after 23 years. It was not collagen! Your lip looks good except for the dent. I would not inject steroid since it will cause a further dent in the lip. You might have a little Juvederm injected to fill out the dent.

Toby Mayer, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 16 reviews

How to Treat Lumps in Lips from Collagen Injections 23 Years Ago

+1

From your picture it looks to me like you were injected with something other than collagen, most likely something much more permanent. Twenty-three years ago, in this country, we were using collagen from cows (not sheep) called Zyplast and Zyderm (I'm giving away my age) which lasted only up to six months. We did allergy testing first and complications were quite rare. You could have formed a delayed inflammatory nodule (granuloma) which has persisted. You should see a dermatologist to have this area biopsied so you will know what is going on exactly and treatment can be formulated based on these results. Intralesional cortisone injections may be an option if the biopsy shows signs of inflammation. I have also treated this type of problem with small injections of hyaluronic acid filler like Juvederm or Restylane to carefully fill in around the bumps to make them less visible. I suggest you find an experienced physician injector if you choose to go that route.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.